Tornadoes · United States · Arkansas · 2003
F3 tornado, Saltillo to El Paso, Arkansas, May 4, 2003
From Saltillo to El Paso, this F3 tornado ran 34.9 miles across Faulkner, Lonoke and White counties on May 4, 2003, touching down at 7:52 PM CDT and reaching 500 yards wide. It killed nobody and injured 5.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mphthis tornado
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F3
- Date
- May 4, 2003
- Touchdown
- 7:52 PM CDT (00:52 UTC)
- Path length
- 34.9 miles (56.2 km)
- Path width
- 500 yards (457 m)
- Deaths
- 0
- Injuries
- 5
- Counties
- Faulkner, Lonoke and White counties
- Touchdown point
- 35.000, -92.370
- Lift-off point
- 35.180, -91.780
- Record number
- 315
What the Weather Service recorded
A strong tornado touched down in the southern part of Faulkner County, about 3 miles southwest of Saltillo. The tornado caused quite a bit of tree and power pole damage. Several homes and other buildings sustained some damage The tornado tracked to the northeast into Lonoke County.
The tornado moved from Faulkner County into the extreme northwest corner of Lonoke County, about 7.2 miles northwest of Cabot. The tornado moved across Highway 5 where a number of trees and power poles were blown down. Several homes also sustained some minor roof damage due to fallen trees. The tornado continued moving northeast into White County.
A strong tornado moved from Lonoke County into White County about 4 miles southeast of El Paso. The tornado moved across Highway 64 where several homes and businesses were destroyed with a number of other buildings suffering significant damage. Two tractor-trailers traveling along Highway 64 were hit by the tornado and overturned. The drivers of both vehicles suffered minor injuries. As the tornado continued moving to the northeast, numerous other homes and other buildings were either damaged or destroyed. A number of vehicles were also damaged or destroyed. Widespread trees and power poles were blown down along the track of the tornado. Some of the downed trees were 3 to 4 feet in diameter.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.15 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 20:19 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the tornado touched down at May 4, 3:45 PM CDT, 4 hours 7 minutes earlier.
Area forecast discussion, May 4, 3:45 PM CDT, 4 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LITTLE ROCK AR 345 PM CDT SUN MAY 4 2003 SEVERE WEATHER LOOKS TO BE A GOOD POSSIBILITY IN THE FORECAST AREA OVERNIGHT. A COLD FRONT WILL MOVE INTO THE WEST THIS EVENING AND SHOULD STALL MAINLY OVER THE CENTRAL SECTIONS ON MONDAY. EXPECT SHOWERS AND THUNDERSTORMS LIKELY OVERNIGHT...WITH BEST THREAT FOR SEVERE WEATHER OVER THE WEST CENTRAL AND NORTHWESTERN SECTIONS. WILL CONTINUE CHANCES OF SHOWERS AND THUNDERSTORMS ON MONDAY...BUT BEST CHANCES OVER THE CENTRAL...EASTERN...AND SOUTHERN SECTIONS WHICH WILL BE ALONG AND AHEAD OF THE FRONT. THE FRONT WILL MEANDER IN THE STATE THROUGH MUCH OF THE WEEK...SO WILL KEEP CHANCE POPS IN THROUGH THURSDAY...THEN SLIGHT CHANCE FRIDAY. SATURDAY LOOKS GENERALLY RAIN-FREE...BUT NEW FRONT WILL APPROACH WITH A CHANCE OF SHOWERS AND THUNDERSTORMS AGAIN ON SUNDAY. HRO 62 80 57 76 / 60 20 30 40 LIT 65 82 61 80 / 60 30 40 50 HOT 65 82 61 80 / 60 30 40 50 PBF 68 83 65 82 / 60 50 40 50 .LZK...NONE. 22
Hazardous weather outlook, May 4, 1:51 PM CDT, 6 hours 1 minute before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-051000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LITTLE ROCK AR 151 PM CDT SUN MAY 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS. .DAY ONE...TODAY AND TONIGHT A WARM FRONT ACROSS CENTRAL ARKANSAS CONTINUED TO MOVE NORTH THIS AFTERNOON. BEHIND THE FRONT...WARM...MOIST AND UNSTABLE AIR WAS NOTED ACROSS THE REGION. MEANWHILE...A STRONG STORM SYSTEM WAS IN NORTH KANSAS WITH A TRAILING COLD FRONT INTO THE TEXAS PANHANDLE. AS THE FRONT APPROACHES LATER TODAY...IT WILL MOVE INTO THE UNSTABLE ATMOSPHERE WITH THUNDERSTORMS DEVELOPING. SCATTERED TO NUMEROUS THUNDERSTORMS WILL BEGIN FORMING IN WESTERN ARKANSAS THIS AFTERNOON AND WILL PUSH ACROSS THE STATE THROUGH THE OVERNIGHT HOURS. IT APPEARS THAT SEVERE WEATHER WILL BE LIKELY. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN SEVERE WEATHER THREATS THIS AFTERNOON AND TONIGHT. HOWEVER...THE WINDS WILL BE CHANGING WITH HEIGHT...WITH A SOUTH TO SOUTHEAST WIND NEAR THE GROUND AND A WEST TO SOUTHWEST WIND ALOFT. THIS WILL CREATE A TURNING MOTION IN THE ATMOSPHERE...WITH TORNADOES POSSIBLE IN SOME STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE COLD FRONT IN THE PLAINS WILL BE SLOW TO MOVE ACROSS ARKANSAS. BY MONDAY AFTERNOON...THE FRONT WILL EXTEND FROM AROUND MOUNTAIN HOME TO TEXARKANA. AFTER SOME LEFTOVER MORNING PRECIPITATION... SHOWERS AND THUNDERSTORMS WILL REDEVELOP DURING THE AFTERNOON ACROSS MAINLY THE SOUTHEAST HALF OF THE STATE. SEVERE WEATHER IS AGAIN POSSIBLE. THE FRONT WILL STALL ACROSS THE REGION THROUGH MUCH OF THE UPCOMING WEEK. SEVERAL SYSTEMS FROM THE PLAINS WILL INTERACT WITH THE FRONT TO TRIGGER A FEW ROUNDS OF SHOWERS AND THUNDERSTORMS THROUGH AT LEAST THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY ACROSS MUCH OF ARKANSAS TODAY... ESPECIALLY DURING THE AFTERNOON AND OVERNIGHT HOURS. 51
In the hours before
Local storm report, May 4, 6:53 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
653 PM CDT SUN MAY 4 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0620 PM 3 SE PERRYVILLE AR 1.75 INCH HAIL
05/04/03 PERRY OCCURRED AT HARRIS BRAKE.
REPORTED BY LAW ENFORCEMENT
0620 PM LONDON AR 1.75 INCH HAIL
05/04/03 POPE WINDSHIELD BROKEN BY HAIL.
REPORTED BY LAW ENFORCEMENT
28Local storm report, May 4, 7:26 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
726 PM CDT SUN MAY 4 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0650 PM BEE BRANCH AR .88 INCH HAIL
05/04/03 VAN BUREN REPORTED BY PUBLIC
28The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Little Rock, AR (KLZK), 00:00Z
0.9 hours before the tornado, 196 km from the path. May 5, 2003.
- Mixed-layer CAPE
- 2245 J/kg
- Mixed-layer CIN
- -12 J/kg
- Surface CAPE
- 2300 J/kg
- Mixed-layer LCL
- 658 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 254 m²/s²
- 0-3 km storm-relative helicity
- 313 m²/s²
- Significant tornado parameter
- 4.4
- Supercell composite
- 14.4
- 0-3 km lapse rate
- 5.8 K/km
Little Rock, AR (KLZK), 12:00Z
11.1 hours after it, 196 km from the path. May 5, 2003.
- Mixed-layer CAPE
- 2211 J/kg
- Mixed-layer CIN
- -81 J/kg
- Surface CAPE
- 2347 J/kg
- Mixed-layer LCL
- 850 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 4.3
- 0-3 km lapse rate
- 5.0 K/km
The surface observations
Little Rock Afb (LRF), 20 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Little Rock radar (KLZK), 33 km away, was scanning. The volume nearest the touchdown began at 00:51 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2003 tornado in ArkansasEvery tornado in Arkansas since 1950Warnings in force in Arkansas nowThe forecast where you are
The other tornadoes of May 4, 2003
80 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 4 | 2:15 AM CDT | F0 | Howard, NE | 1.0 | 35 | $70,000 | ||
| May 4 | 2:59 PM CDT | F0 | Scott, KS | 0.1 | 30 | |||
| May 4 | 3:28 PM CDT | F0 | Saunders, NE | 1.0 | 150 | |||
| May 4 | 3:35 PM CDT | F1 | Saunders, NE | 1.3 | 250 | $20,000 | ||
| May 4 | 3:54 PM CDT | F1 | Leavenworth, KS to MO | 3.0 | 50 | $1.9 million | ||
| May 4 | 3:55 PM CDT | F2 | Leavenworth, KS | 6.0 | 250 | 2 | $4.0 million | |
| May 4 | 4:18 PM CDT | F0 | Labette, KS | 0.5 | 55 | |||
| May 4 | 4:18 PM CDT | F4 | Kansas City tornado, KS | 21.0 | 500 | 2 | 30 | $48 million |
| May 4 | 4:28 PM CDT | F0 | Cass, NE | 0.3 | 100 | |||
| May 4 | 4:30 PM CDT | F0 | Todd, SD | 1.0 | 10 | |||
| May 4 | 4:30 PM CDT | F0 | Labette, KS | 0.5 | 55 | |||
| May 4 | 4:35 PM CDT | F4 | Franklin–Liberal tornado, KS | 33.0 | 880 | 4 | 30 | $20 million |
| May 4 | 4:37 PM CDT | F0 | Neosho, KS | 4.0 | 110 | $10,000 | ||
| May 4 | 4:45 PM CDT | F4 | Gladstone tornado, MO | 5.0 | 200 | 13 | $31 million | |
| May 4 | 4:59 PM CDT | F2 | Clay, MO | 8.5 | 300 | $60 million | ||
| May 4 | 5:06 PM CDT | F1 | Miami, KS to MO | 9.0 | 150 | |||
| May 4 | 5:24 PM CDT | F0 | Craig, OK | 3.0 | 200 | |||
| May 4 | 5:25 PM CDT | F1 | Labette, KS | 12.0 | 220 | 1 | $2.5 million | |
| May 4 | 5:31 PM CDT | F3 | Barton, MO | 86.0 | 880 | 5 | 47 | $53 million |
| May 4 | 5:40 PM CDT | F0 | Labette, KS | 0.5 | 55 | |||
| May 4 | 5:45 PM CDT | F3 | Cherokee, KS to MO | 25.0 | 880 | 5 | 34 | $24 million |
| May 4 | 5:55 PM CDT | F1 | Ottawa, OK | 5.0 | 880 | $250,000 | ||
| May 4 | 6:04 PM CDT | F2 | Cass, MO | 22.0 | 100 | $200,000 | ||
| May 4 | 6:10 PM CDT | F0 | Vernon, MO | 0.2 | 20 | |||
| May 4 | 6:30 PM CDT | F0 | Jasper, MO | 0.2 | 20 | |||
| May 4 | 6:50 PM CDT | F3 | Newton, MO | 49.0 | 880 | 7 | 48 | $48 million |
| May 4 | 6:52 PM CDT | F0 | Van Buren, AR | 3.1 | 25 | |||
| May 4 | 6:55 PM CDT | F1 | Dade, MO | 0.2 | 25 | $10,000 | ||
| May 4 | 6:58 PM CDT | F0 | LeFlore, OK to AR | 18.8 | 30 | |||
| May 4 | 6:58 PM CDT | F1 | Johnson, MO | 10.0 | 75 | $30,000 | ||
| May 4 | 7:15 PM CDT | F1 | Mississippi, AR | 4.0 | 250 | $10,000 | ||
| May 4 | 7:34 PM CDT | F2 | Faulkner, AR | 14.5 | 100 | 1 | ||
| May 4 | 7:35 PM CDT | F0 | Pettis, MO | 0.5 | 50 | $10,000 | ||
| May 4 | 7:36 PM CDT | F3 | Camden, MO | 14.0 | 400 | 4 | 27 | $5.0 million |
| May 4 | 7:39 PM CDT | F2 | Mississippi, AR | 15.0 | 300 | $400,000 | ||
| May 4 | 7:50 PM CDT | F1 | Faulkner, AR | 1.8 | 75 | |||
| May 4 | 7:50 PM CDT | F0 | Dunklin, MO | 3.0 | 200 | $10,000 | ||
| May 4 | 7:50 PM CDT | F0 | Pemiscot, MO | 6.0 | 440 | $1,000 | ||
| May 4 | 8:20 PM CDT | F0 | Webster, MO | 0.2 | 20 | |||
| May 4 | 8:30 PM CDT | F0 | Miller, MO | 0.2 | 20 | |||
| May 4 | 8:35 PM CDT | F0 | Cedar, MO | 0.2 | 20 | |||
| May 4 | 8:45 PM CDT | F0 | Dyer, TN | 1.0 | 100 | $10,000 | ||
| May 4 | 8:53 PM CDT | F2 | Scott, MO | 11.5 | 130 | $70,000 | ||
| May 4 | 8:55 PM CDT | F0 | Polk, MO | 0.2 | 20 | |||
| May 4 | 8:55 PM CDT | F3 | Woodruff, AR | 43.0 | 300 | 4 | $1.0 million | |
| May 4 | 9:05 PM CDT | F0 | Maries, MO | 0.2 | 20 | |||
| May 4 | 9:10 PM CDT | F1 | Jackson, AR | 1.8 | 30 | |||
| May 4 | 9:13 PM CDT | F0 | Dallas, MO | 0.2 | 20 | |||
| May 4 | 9:20 PM CDT | F1 | Dyer, TN | 2.0 | 200 | $30,000 | ||
| May 4 | 9:25 PM CDT | F1 | Gibson, TN | 8.0 | 100 | $100,000 | ||
| May 4 | 9:30 PM CDT | F0 | Camden, MO | 0.2 | 20 | |||
| May 4 | 9:30 PM CDT | F1 | Dyer, TN | 4.0 | 150 | $200,000 | ||
| May 4 | 9:35 PM CDT | F2 | Weakley, TN | 4.0 | 250 | $750,000 | ||
| May 4 | 9:43 PM CDT | F1 | Ballard, KY to IL | 3.9 | 100 | |||
| May 4 | 9:55 PM CDT | F0 | Pulaski, MO | 0.2 | 20 | |||
| May 4 | 10:00 PM CDT | F1 | Mississippi, AR | 8.0 | 200 | $30,000 | ||
| May 4 | 10:09 PM CDT | F1 | Pope, IL to KY | 2.2 | 50 | |||
| May 4 | 10:10 PM CDT | F1 | Livingston, IL to KY | 9.8 | 60 | $10,000 | ||
| May 4 | 10:30 PM CDT | F2 | Calloway, KY | 1.8 | 60 | $350,000 | ||
| May 4 | 10:30 PM CDT | F0 | Phelps, MO | 0.2 | 30 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.